Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 7, 2002Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2002, 4:02 PM CDT for Charles Mix County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2002, 4:02 PM CDT (21:02 UTC)
Expired
Jun 7, 2002, 4:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072102
SVRFSD
SDC023-072130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF MARTY...OR ABOUT 15 MILES
  SOUTH OF PICKSTOWN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE OVER RURAL CHARLES MIX COUNTY
  THROUGH 430 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4293 9861 4275 9854 4282 9812 4308 9816

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:35 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 7, 3:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 7 2002

THIS WILL A BIT QUICK TODAY...IN ANTICIPATION OF SEVERE WEATHER
DEVELOPMENT THIS EVENING...THE MAIN FOCUS IN THE SHORT TERM.

WK SFC LOW PRESSURE RIPPLING ALONG SLOWLY MOVING FRONTAL BOUNDARY
CLOSE TO KBKX-KMHE-KANW LN...DEFINED BY CONCENTRATED SFC BASED CU
ACRS NRN NEBRASKA.  LOTS OF MID LVL ACC STORMS ACRS ALL BUT SERN
CWA IS TESTAMENT TO VERY STEEP MID LVL LAPSE RATES OF 8-9.5C/KM.
SFC MSTR BELOW CAP HAS ALLOWED DEWPOINTS INTO LOWER 60S...AND TMPS
TO LOWER 90S S OF FNT IN CLR AIR NW IA.  INITIATION WILL LKLY BE
OVR CNTRL NEBRASKA WHERE APPARENT SFC BASED CU ON FRONTAL BNDRY...OR
OVER SW MN WHERE CAP IS WKST...LESS THAN 40 J/KG BASED ON PRE
CONVECTIVE MESOETA.

FRONT IS STRONGLY CONVERGENT...AND UPR PV IMPULSE JUST STARTING TO
INTERACT WHERE MID LVL ACTION FIRING IN SCNTRL. PREVIOUS ACTION
HELPED CONSIDERABLY IN WKNG CAP THROUGH EVAP COOLING. STLT DERIVED
IMAGERY SUPPORTIVE OF MDL INSTABILITY AND STLT SOUNDING AS WELL...
WITH CAPPED LI TO -6.  WITH 50+ KT MID LVL WNDS...SVR A GOOD
BET...WITH SHEAR TO 70KTS...LARGE AMT EARLY IS 3-6KM FOR DAMAGING
WIND WHEN COUPLED WITH HIGH BASE AND DRY AIR PRESENT.  LATER...AS
LLJ REALLY INCREASES..AND REFOCUSED BACK TOWARD SCNTRL SD...EXPECT
REGENERATIVE MCS.  CLASSIC SETUP IN LONG TERM RIGHT JET ENTRANCE.
ELEVATED LARGE HAIL PRODUCING SUPERCELLS FAVORED LATER TONIGHT...ON
FRINGE OF LARGE HEAVY RAIN PRODUCING MCS.  COORD WITH ADJOINING
OFFICES...AND WL ISSUE FLOOD WATCH FOR AREAS ROUGHLY N AND W OF KMWM
TO KYKN.  PWAT IS ONLY REAL NEGATIVE...AS IS LKLY OVERDONE BASED ON
STLT/MODEL COMARISON.

ACTIVITY WL LINGER INTO SAT MORNING AS BOUNDARY FORCED SWRD BY
CONVECTION. HOWEVER...ONLY THREAT OF CONVECTION BY LT SAT AFTN AND
EVNG SHUD BE FAR NRN CWA WHERE CAP IS WKST...WITH TMPS WARMING
CONSIDERABLY OVER THE TOP THRU DAY.  WARM AND HUMID OTHERWISE INTO
MONDAY.  BY EARLY MON...COOLING DOES ADVECT IN FM S AND SE FM LOWER
MISS VLY...AND WL HAVE TO WATCH FOR CHC TO GO PREFRONTAL WITH COOLER
TMPS INTO ERN CWA...BUT FOR NOW...KEEP WARM AND DRY GOING E.

FAIRLY STG DRY PUNCH WITH UPR LOW MOVING NW OF SD FOR MONDAY...
DRIVING DRY LINE THRU CWA AFTN/EVNG. WL HAVE TO WATCH FOR PSBL SVR
THREAT IF MSTR CAN RETAIN DEEPEST EXTENT AHEAD OF SIG DYNAMICS OF
JET/FRONT INTERACTION

FOR THE EXTENDED RANGE...MRF HAS GONE FROM MOST PROGRESSIVE TO LEAST
PROGRESSIVE IN ENSEMBLES...BUT MORE OR LESS IN LINE WITH VARIETY OF
LONGER RANGE GUIDANCE...AND SLOWED A BIT APPEARS REASONABLE GUIDANCE.
EFFECTS OF DRY SLOT SLIDING ACRS BY TUESDAY MORNING WITH NOT A GREAT
DEAL OF MSTR ARND. HOWEVER...LOW LVL FRONT SHUD HANG UP A BIT ACRS
IA WITH ADDITIONAL JET IMPULSE SLIDING UNDER UPR LVL LOW. FAIRLY
GOOD MID LVL BNDRY...BUT DISPLACED TO DRY SIDE OF SFC BNDRY ACRS NW
IA...BUT STILL WARRANTS CHC SHRA/TSRA.  SECONDARY TROUGH PASSAGE NOW
COMMON FEATURE OF MOST MDLS ON WED...VARYING TIMES.  IF SLOW UP A
BIT...GIVES WED A CHANCE TO WARM A BIT...ESPLY SERN CWA AHEAD OF
FNT. WL MOVE CHC SHRA INTO WED...LIKELY AFTN/ERLY EVNG...NICELY
FRONTOGENETIC LOW TO MID LVL BNDRY W/JET SUPPORT.  COOLEST DAY ON
THU...WITH SC INFERRED MUCH OF  CWA...ESPLY ALG/E I29. BUILDING SFC
RIDGE AND NIGHTLY DECOUPLING TO ALLOW LOWS A BIT BLO GUIDANCE TOWARD
END OF PD...BUT WL TAKE MIXING HIGHS WELL ABV 850 HPA INDICATION...
BY 4F MOST DAYS... EXCEPT SC DOMINATED THU ACRS SW MN.

.FSD...FLOOD WATCH NW OF LINE FROM WINDOM TO YANKTON
CHAPMAN

In the hours before

Special weather statement, Jun 7, 11:00 AM CDT, 5 hours 2 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI JUN 7 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN LOCATED FROM FAR WESTERN MINNESOTA...
ACROSS SOUTHEAST SOUTH DAKOTA THROUGH THE AFTERNOON AND EVENING.  THE
ATMOSPHERE WILL BECOME MOST UNSTABLE THIS AFTERNOON AND EVENING...AS
TEMPERATURES WARM AND A WEAK UPPER WAVE MOVES INTO THE AREA FROM THE
WEST...PROVIDING SLIGHT COOLING IN THE UPPER ATMOSPHERE.  STRONG
CONVERGENCE ALONG THE FRONTAL BOUNDARY...WILL AID THE DEVELOPMENT OF
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING...ESPECIALLY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.  SEVERE HAIL AND
BRIEF WIND GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON AND EVENING
HOURS...WITH HEAVY RAINFALL ALSO BECOMING LIKELY DURING THE
OVERNIGHT...MAINLY ALONG AND NORTH OF THE FRONT.

SDZ038>040-052>054-057>059-080500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY
  AFTERNOON. MORE SIGNIFICANT THUNDERSTORMS DURING THE LATE AFTERNOON
  AND EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT DURING THIS TIME.
   BRIEF SEVERE WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE EARLY IN
  THE EVENT.  OVERNIGHT WILL BRING A GREATER THREAT OF HEAVY RAIN.

* SIGNIFICANT WEATHER:
  BRIEF SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  ISOLATED TORNADOES POSSIBLE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

SDZ050-055-056-060>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012-013-NEZ013-080500-
LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-DIXON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...
ELK POINT...SIOUX CENTER...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE BY MID AFTERNOON.
  MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED BY LATE AFTERNOON
  AND THROUGH THE OVERNIGHT.  BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE
  EARLY IN THE EVENT.  HOWEVER THE PRIMARY THREAT WILL BE LARGE HAIL
  DURING THE LATE AFTERNOON AND EARLY EVENING...WITH WIDESPREAD HEAVY
  RAIN ALSO BECOMING LIKELY OVERNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 5 PM.

IAZ014-020>022-031-032-NEZ014-080500-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT FRI JUN 7 2002

* FORECAST THROUGH MIDNIGHT:
  ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS.  ANY
  THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE LARGE HAIL.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jun 7, 5:00 PM CDTSevere Thunderstorm WarningFSDBon Homme30 min
Jun 7, 5:21 PM CDTSevere Thunderstorm WarningFSDUnion39 min
Jun 7, 6:01 PM CDTSevere Thunderstorm WarningFSDUnion19 min
Jun 7, 6:35 PM CDTSevere Thunderstorm WarningFSDUnion25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.